Tamoxifen for Breast Cancer & Side Effects

56
8,906 views

2 Pink breast cancer bands

What is this drug?

Tamoxifen is a treatment for breast cancer in both men and women that works by blocking estrogen from stimulating breast tissue.  That stimulation leads in part to roughly 2/3 of breast cancers, and so blocking it is quite important, and Tamoxifen is the most popular breast cancer medication for that reason.

We have genetic tests these days and – if your cancer is positive for estrogen receptors (ER) – Tamoxifen is quite an effective treatment.    Additionally, it has important protective effects in women who are at high risk.  That said, for post-menopausal women, a different class of medication called the aromatase inhibitors may be a more effective treatment for certain types of breast cancer.

One study showed that over five years of treatment with Tamoxifen, your risk of developing ER+ cancer dropped almost 70%.  That said, it has almost no effect on cancers which don’t have the ER, so its final effect is to reduce your risk of breast cancer by 50%.

Quite good.  Unfortunately, Tamoxifen is technically a SERM – a selective estrogen receptor modulator.  While it blocks estrogen from stimulating your breast, it actually acts like estrogen in your bone and uterine areas.

That means that treatment for extended periods of time can highly increase your risk of uterine cancer.  The exact numbers aren’t entirely clear, but they range from doubling the risk to quintupling it.  In terms of absolute numbers, 2.3 out 1,000 women will develop uterine cancer over the course of treatment.

As such, preventative use of tamoxifen should be reserved for people at high risk.  One guide describes that as having a 1% or greater chance of developing cancer over a year if you have a uterus, and .5% or greater if you don’t.  Issues that put you at high risk include BRCA1 or P53 genetic mutations, or simply having had strange growth in your breast.

What are the side effects of Tamoxifen?

Hormonal:  Women taking tamoxifen are at increased risk of birth defects.  This is because the drug interferes with the body’s hypothalamic-pituitary system, which can interfere with the menstrual cycle.  Hot flashes are a common side effect, as well as ovarian cysts.

Skeletal: On the plus side, tamoxifen has positive effects on bones.  Treatment with it is associated with a slight reduction in risk for bone fractures.  The effect is not as strong as typical treatments and should not be sought after for itself.

Heart: Treatment causes a slight reduction in LDL cholesterol, but does not effect HDL levels.  This effect has not been shown to have any cardiovascular benefits, however.

Blood: Tamoxifen has similar blood clotting risks as typical estrogen therapy.  That means that you are at a higher risk of developing a clot which lodges in your veins or lungs, causing deep venous thrombosis or a pulmonary embolism, respectively.

Eyes:  Treatment is associated with a 60% increase of risk for cataracts.

56 COMMENTS

  1. I am closing in on 4 years of Tamoxifin. I have what I believe is bone pain in my thigh bones just about every night before I go to bed. My biggest complaint right now is these flu like body aches that I get once a day, usually towards the evening. Ibuprofen and tylenol really don’t touch the aches. I have Vicoden for hip pain that does help, but really don’t want to keep needind it. Anyone else have these body aches? Any advice??

  2. I am nearing the one year mark of being on Tamoxifen. I see I am not alone with the many side effects I am experiencing. I ache from the hips down daily, suffer with the nightime muscle cramps, hot flashes, foggy brain and am so tired all the time. Even though I am so tired at night, I can’t sleep unless I take the mild sleeping pill prescribed by my doctor. I am very lucky to have a very helpfull and understanding husband and 11 year old son. I feel like I am letting them down and cutting into family time with my early bedtime. It was so bad on Christmas Eve that I went to bed at the same time as my son and left my husband to take care of the Santa stuff. It is so out of character for me to miss any type of Christmas activity, especially that Santa things. I feel that coming off the tamoxifen is not an option for me as my cancer grade was high, even though it was caught early. So, I will keep on battling and remind myself that I have many others battling along with me.

  3. Trust me, you’re not alone! I’ve been on T for 2 years now and was running half marathons, cycling for hours and generally very active prior to my diagnosis. I was made aware of the more obvious side effects and was prepared for them but nobody told me that I’d feel like I’d aged 15 years in 12 months! I am constantly tired, sleep badly, have gained weight and am trying to exercise to keep it down but ache like crazy when I do. You are right though – we just have to get on with it, there are many people who are worse off and putting up with much more. My hope is that when I finish in 3 years I will be like Tigger the tiger and fell fabulous! Good luck.

  4. Any advice girls, I have been on T for only 2 months. I am having hot flashes alot , more at night ,messing my sleep up ,and have not had a period in 2 months. I had a lumpectomy in June, my cancer was a stage 1, very blessed it was detected early, and have just finished 6 weeks of radiation. I too ,experiance the body and joint aches. I am 48 yrs.old. Any of you on T finding the symptoms got better has you stayed on it?

  5. Kelly, I’m not holding out much hope for the side effects to get better for you. I’ve been on it for more than 3 years and I can’t wait to get off it. I have many of your symptoms and the ones Gill (previous poster) mentioned. The only thing that has helped me is to lose weight (40 lbs), cut carbs (basically a diabetic diet), lots of water, no caffeine, and exercise. When I don’t “cheat” is when I feel the best. I am 69 years old. Most of the time I feel like I’m in a slight fog. My “sharpness” just isn’t there. All the best to you Kelly….I think we’re just going to have to hang in there. I tried Aromasin and Femara and they were twice as bad; couldn’t handle them at all.

  6. Hey you survivors Its been a while since I put my 2cents in
    however here it is ,,, (^_^) after 1 n 1/2 years in tamoxifen which was full of symptoms foggy brain body aches hot flashed tired and sleeplessness ,,,,which somehow by the grace of God I managed to tolerate now I’m of aromasin which is worse can’t remember how long I’ve been on it but I refuse to quit
    I will say that jumping up and down on my mini trampoline seems to help with body aches and pm pain tablets do help with sleep,,, girls hang in there and plenty of h2o

    ps… I make my brain work to remember things I insist on it

    Be Happy ,,,could be worse (*_*)

Comments are closed.